Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 216, NWS North Platte, NE

August 26, 2002Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 26, 2002, 12:17 PM MDT for Cherry County, Nebraska. It was in force for 58 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 26, 2002, 12:17 PM MDT (18:17 UTC)
Expired
Aug 26, 2002, 1:15 PM MDT
In force
58 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Cherry County, NE

The radar

The North Platte radar (KLNX), 127 km from the middle of the area, began a volume at 18:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 26, 12:30 PM MDTHail 1.75Merriman, NE
Aug 26, 1:10 PM MDTHail 0.75Merriman, NEWindows were shattered on the State Department of Roads and County Roads Department buildings.
Aug 26, 1:20 PM MDTHail 1.75Merriman, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 26, 12:15 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 6.3 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2002-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1352 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2002-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1352 J/kg
Mixed-layer CIN
-301 J/kg
Mixed-layer LCL
1219 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

405 
WUUS53 KLBF 261817
SVRLBF
NEC031-261915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1217 PM MDT MON AUG 26 2002

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CHERRY COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 115 PM MDT...

* AT 1216 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM 8 MILES NORTHWEST
  OF MERRIMAN...OR ABOUT 25 MILES NORTHEAST OF GORDON...MOVING SOUTH
  AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  3 MILES WEST OF MERRIMAN AROUND 1235 PM MDT...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM MDT MONDAY
EVENING FOR WESTERN NEBRASKA.

LAT...LON 4299 10137 4298 10206 4248 10206 4248 10135

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 9:20 AM MDT, 2 hours 57 minutes earlier.

Area forecast discussion, Aug 26, 9:20 AM MDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1020 AM CDT MON AUG 26 2002

HAVE UPDATED THE ZONES TO REFLECT THE CURRENT PRECIP TRENDS.  MCS
FROM LAST NIGHT CONTINUES TO HANG ON.  MORNING SOUNDING SHOWS VERY
STEEP LAPSE RATES ABOVE THE NOCTURNAL INVERSION.  MCK PROFILER
CONTINUES TO SHOW 25 KNOT SSW WINDS CONTINUING TO FEED THE MCS WITH
15C DEWPOINTS AT H8.  AS WE FURTHER MIX OUT THIS MORNING EXPECT THE
LLJ TO WEAKEN AND MCS TO BEGIN TO FALL APART THIS AFTERNOON...BUT
WITH PLENTY OF INSTABILITY...WIND SHEAR...AND BOUNDARIES
GALORE...MORE CONVECTION SHOULD FIRE UP/RE-INTENSIFY LATER THIS
AFTERNOON.

IZZI/POWER

PREVIOUS DISCUSSION FOLLOWS...

...FORECAST CONCERN WILL BE POPS OVER THE NEXT SEVERAL DAYS...

S/W AND ASSOC SPEED MAX SEEN IN H2O MOVED ACROSS HIGH PLANS INTO
NORTH CENTRAL NE SPARKING TSRA ACROSS MAINLY CHERRY COUNTY. S/W IS
MOVING IN FAST WESTERLY FLOW BETWEEN H5 RIDGE OVER THE DESERT
SOUTHWEST AND H5 TROF OVER NW CONUS. MRRN PROF SHOWING THIS SPEED
MAX WITH GOOD VEERING/WAA THROUGH 500 MB...IN ADDITION H25 JET AXIS
ARCING OVER ROCKIES INTO WESTERN NE/NE KANSAS. OTHER CONERN IS MCS
OVER WESTERN SOUTH DAKOTA WHICH NEW ETA SHOWS BUILDING SOUTHWARD
INTO CWA ALONG THETA-E AXIS. SURFACE MAP SHOWING TROF ALONG FRONT
RANGE OF ROCKIES...BUT CAN NOT REALLY PICK OUT THE BOUNDARY ON WHICH
THE TSRA IS FORMING ALONG...EXECPT THIS IS AREA OF TIGHTER DPNT
GRADIENT.

FIRST BIG CHALLENGE TODAY IS WHERE WILL DAKOTA MCS MIGRATE TO THIS
MORNING...WILL KEEP AN EYE ON THROUGH FORECAST ISSUANCE. LOOKS LIKE
NORTHEAST CWA IS UNDER THE GUN. CORFIDI VECTORS SUPPORT THE
SOUTHEAST TO SOUTHWARD MOVEMENT. AVN DOESNT HAVE A GOOD HANDLE ON
IT A 06Z AND BY 12Z-18Z MOVES AREA OF PRECIP EASTWARD THROUGH SOUTH
DAKOTA. CURRENT THINKING IS TO PLACE CHC POPS NORTH AND WEST WITH
SLGHT CHC SOUTHEAST TODAY. HOWEVER IT WORKS OUT...BEST INSTABILITY
AS IN THE PAST FEW DAYS WILL BE IN THE WEST WHERE
SOUTH/SOUTHEASTERLY UPSLOPE FLOW WILL CONTINUE TO KEEP BEST
SHEAR...AND THETA E RIDGE IN PLACE. TEMPS TODAY WILL ALSO DEPEND ON
WHERE SYSTEM TRACK...IF SOUTHWARD WOULD EXPECT MORE CLOUD COVER AND
COOLER TEMPS.

H5 TROF OFF THE WESTERN COAST WILL MOVE INLAND TODAY AND INTO GREAT
BASIN AREA TONIGHT AND PHASE WITH NORTHERN LOW OVER MT. THIS WILL
PUSH THE UPPER JET FARTHER SOUTH AND MID LEVEL FLOW WEAKENS SOMEWHAT
OVER THE WESTERN CWA TONIGHT...BUT UPSLOPE FLOW WILL CONTINUE TO
KEEP GOOD SHEAR ACROSS WESTERN HIGH PLAINS. LVL JET EVOLVES AGAIN
TONIGHT WITH THE STRONGEST ELEVATED INSTABILITY OVER THE WEST WILL
KEEP CHC POPS WEST OF HIGHWAY 83 WITH SLIGHT CHC EAST.

WILL KEEP POPS IN FOR TUESDAY AFTERNOON OVERNIGHT WITH CHC
WEST...SLGHT CHC EAST. PATTERN REMAINS SIMILAR WITH UPPER LOW OVER
THE GREAT BASIN THROWING S/WAVES INTO PLAINS IN SOUTHWEST FLOW.
UPSLOPE SOUTHEASTERLY FLOW CONTINUES WITH WAA ADVECTION REGIME
REMAINING PLANTED OVER HIGH PLAINS.

CONFIDENCE LOW ABOUT PATTERN CHANGE WEDNESDAY THROUGH WEEKEND.
H5 LOW IN GREAT BASIN EJECTS IN RESPONSE TO JET ROUNDING THE
BASE OF LOW ON LATE WEDNESDAY INTO THURS MORN...AS STRONGER WAVE
APPROACHES THE WEST COAST. WILL LEAVE REMAINDER OF FORECAST MOSTLY
AS IS WITH A FEW SLIGHT CHANGES.

.LBF...NONE.

DP

In the hours before

Local storm report, Aug 26, 8:18 AM MDT, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
918 AM CDT MON AUG 26 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0910 AM    MILBURN                   NE   .75 INCH HAIL
08/26/02   CUSTER

IZZI
Local storm report, Aug 26, 8:24 AM MDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
924 AM CDT MON AUG 26 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0920 AM    1 W TAYLOR                NE   .75 INCH HAIL
08/26/02   LOUP

IZZI
Local storm report, Aug 26, 8:34 AM MDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
934 AM CDT MON AUG 26 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0930 AM    BREWSTER                  NE   1.00 INCH HAIL
08/26/02   BLAINE

IZZI
Special weather statement, Aug 26, 9:35 AM MDT, 2 hours 42 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-262045-

HAZARDOUS WEATHER OUTLOOK FOR WESTERN AND NORTH CENTRAL NEBRASKA
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1035 AM CDT MON AUG 26 2002

...STORM SPOTTER WILL BE REQUIRED ACROSS PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA TODAY...

THUNDERSTORMS WILL CONTINUE ACROSS PORTIONS OF WESTERN AND NORTH
CENTRAL NEBRASKA THIS MORNING.  SOME OF THESE THUNDERSTORMS WILL
REMAIN SEVERE INTO THE NOON HOUR.  LARGE HAIL AND STRONG DAMAGING
WINDS WILL BE THE PRIMARY THREAT WITH THESE THUNDERSTORMS THIS
MORNING.

AN UNSTABLE MOIST ATMOSPHERE WILL PERSIST ACROSS THE OUTLOOK AREA
THIS AFTERNOON. A LEE SIDE TROUGH REMAINS STATIONARY FROM EASTERN
COLORADO INTO THE NEBRASKA PANHANDLE.  IN ADDITION...THUNDERSTORMS
THIS MORNING WILL LAY DOWN FURTHER SURFACE BOUNDARIES TO FOCUS
ADDITIONAL THUNDERSTORM DEVELOPMENT THIS AFTERNOON AS TEMPERATURES
RISE...AND AN UPPER LEVEL DISTURBANCE ENTERS THE REGION.  THE
ATMOSPHERE WILL SUFFICIENTLY DESTABILIZE TO BRING US ANOTHER ROUND
OF SEVERE THUNDERSTORMS LATER THIS AFTERNOON INTO TONIGHT.  LARGE
HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT THIS AFTERNOON.

THE GREATEST THREAT OF SEVERE WEATHER THIS MORNING IS NORTH AND EAST
OF A LINE FROM THEDFORD IN THOMAS COUNTY TO BROKEN BOW IN
CUSTER COUNTY.

SEVERE WEATHER IS POSSIBLE ACROSS MOST OF WESTERN AND NORTH CENTRAL
NEBRASKA THIS AFTERNOON INTO TONIGHT...WITH THE GREATEST THREAT TO
THE WEST OF A LINE FROM VALENTINE TO NORTH PLATTE.
Special weather statement, Aug 26, 11:00 AM MDT, 1 hour 17 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-262045-

HAZARDOUS WEATHER OUTLOOK FOR WESTERN AND NORTH CENTRAL NEBRASKA
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1200 PM CDT MON AUG 26 2002

...STORM SPOTTER ACTIVATION WILL BE REQUIRED ACROSS WESTERN AND NORTH
CENTRAL NEBRASKA THIS AFTERNOON AND TONIGHT...

AN UNSTABLE MOIST ATMOSPHERE WILL PERSIST ACROSS THE OUTLOOK AREA
THIS AFTERNOON INTO TONIGHT. A LEE SIDE TROUGH REMAINS STATIONARY
FROM EASTERN COLORADO INTO THE NEBRASKA PANHANDLE.  IN ADDITION...
THUNDERSTORMS WHICH OCCURRED THIS MORNING OVER NORTH CENTRAL
NEBRASKA LAID DOWN FURTHER SURFACE BOUNDARIES TO FOCUS ADDITIONAL
THUNDERSTORM DEVELOPMENT THIS AFTERNOON AS TEMPERATURES RISE...AND AN
UPPER LEVEL DISTURBANCE ENTERS THE REGION.  THE ATMOSPHERE WILL
SUFFICIENTLY DESTABILIZE TO BRING US ANOTHER ROUND OF SEVERE
THUNDERSTORMS LATER THIS AFTERNOON INTO TONIGHT. LARGE HAIL AND
DAMAGING STRAIGHT LINE WINDS WILL BE THE PRIMARY THREAT THIS
AFTERNOON AND TONIGHT.

SEVERE WEATHER IS POSSIBLE ACROSS ALL OF WESTERN AND NORTH CENTRAL
NEBRASKA THIS AFTERNOON INTO TONIGHT.
Special weather statement, Aug 26, 11:04 AM MDT, 1 hour 13 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-262045-

HAZARDOUS WEATHER OUTLOOK FOR WESTERN AND NORTH CENTRAL NEBRASKA
NATIONAL WEATHER SERVICE NORTH PLATTE NE
345 PM CDT MON AUG 26 2002

...STORM SPOTTER ACTIVATION WILL BE REQUIRED ACROSS WESTERN AND NORTH
CENTRAL NEBRASKA THIS AFTERNOON AND TONIGHT...

AN UNSTABLE MOIST ATMOSPHERE WILL PERSIST ACROSS THE OUTLOOK AREA
THIS AFTERNOON INTO TONIGHT. A LEE SIDE TROUGH REMAINS STATIONARY
FROM EASTERN COLORADO INTO THE NEBRASKA PANHANDLE.  IN ADDITION...
THUNDERSTORMS WHICH OCCURRED THIS MORNING OVER NORTH CENTRAL
NEBRASKA LAID DOWN FURTHER SURFACE BOUNDARIES TO FOCUS ADDITIONAL
THUNDERSTORM DEVELOPMENT THIS AFTERNOON AS TEMPERATURES RISE...AND AN
UPPER LEVEL DISTURBANCE ENTERS THE REGION.  THE ATMOSPHERE WILL
SUFFICIENTLY DESTABILIZE TO BRING US ANOTHER ROUND OF SEVERE
THUNDERSTORMS LATER THIS AFTERNOON INTO TONIGHT. LARGE HAIL AND
DAMAGING STRAIGHT LINE WINDS WILL BE THE PRIMARY THREAT THIS
AFTERNOON AND TONIGHT.

SEVERE WEATHER IS POSSIBLE ACROSS ALL OF WESTERN AND NORTH CENTRAL
NEBRASKA THIS AFTERNOON INTO TONIGHT.

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 3:26 AM MDTSevere Thunderstorm WarningLBFKeya Paha64 min
Aug 26, 3:49 AM MDTSevere Thunderstorm WarningLBFRock56 min
Aug 26, 4:14 AM MDTSevere Thunderstorm WarningLBFRock31 min
Aug 26, 4:45 AM MDTSevere Thunderstorm WarningLBFHolt, Rock60 min
Aug 26, 5:07 AM MDTSevere Thunderstorm WarningLBFHolt53 min
Aug 26, 6:54 AM MDTSevere Thunderstorm WarningLBFCherry51 min
Aug 26, 7:22 AM MDTSevere Thunderstorm WarningLBFBlaine, Brown53 min
Aug 26, 8:05 AM MDTSevere Thunderstorm WarningLBFCuster, Loup55 min
Aug 26, 8:12 AM MDTSevere Thunderstorm WarningLBFRock48 min
Aug 26, 8:24 AM MDTSevere Thunderstorm WarningLBFBlaine36 min
Aug 26, 12:36 PM MDTTornado WarningLBFCherry39 min
Aug 26, 12:54 PM MDTSevere Thunderstorm WarningLBFChase66 min
Aug 26, 1:17 PM MDTTornado WarningLBFCherry58 min
Aug 26, 2:16 PM MDTSevere Thunderstorm WarningLBFCherry59 min
Aug 26, 2:29 PM MDTSevere Thunderstorm WarningLBFSheridan61 min
Aug 26, 3:03 PM MDTTornado WarningLBFSheridan57 min
Aug 26, 3:03 PM MDTTornado WarningLBFSheridan57 min
Aug 26, 3:15 PM MDTSevere Thunderstorm WarningLBFCherry60 min
Aug 26, 3:49 PM MDTSevere Thunderstorm WarningLBFGrant, Hooker, Thomas56 min
Aug 26, 4:03 PM MDTSevere Thunderstorm WarningLBFSheridan57 min
Aug 26, 4:29 PM MDTSevere Thunderstorm WarningLBFSheridan61 min
Aug 26, 4:47 PM MDTSevere Thunderstorm WarningLBFGrant, Hooker, Thomas58 min
Aug 26, 4:55 PM MDTFlash Flood WarningLBFGrant2 hr
Aug 26, 5:15 PM MDTSevere Thunderstorm WarningLBFGarden60 min
Aug 26, 5:31 PM MDTSevere Thunderstorm WarningLBFSheridan44 min
Aug 26, 5:42 PM MDTSevere Thunderstorm WarningLBFArthur, McPherson63 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.